I recently had tooth #18 extracted. It took 12 shots of novacaine before the area was numb enough. About 5 days after the extraction a bone spur appeared at the extraction site. Everytime my tongue hit the spur it sent exteme pain thru the whole left side of my face. It took about 30 minutes to remove the spur as it was hard to reach. It has now been 8 days and the entire left side of the extraction site appears to have a ridge like sharp bone-like thing sticking out. It is very uncomfortable to swallow, eat, smile, etc. Is this just part of the healing process? I’m not real confident with this particular Dentist so I want to get some idea before I return. Thanks.
– Gail from California
Requiring twelve shots of novocain before your tooth was numb enough to be able to take it out could be a problem with the dentist in missing the injection. But far more likely, it was your anxiety that was fighting against the novocain.
Most dentists aren’t aware that anxiety can cause novocain to either not be fully effective or to wear off very quickly. I’m quite an expert at that because that is the type of patient I am. I get fairly anxious in the dental chair and when I had to have some teeth extracted about twenty years ago, the dentist couldn’t get me completely numb for more than a couple of minutes.
And you say this bone spur appeared five days after the extraction, and that it took half an hour to remove it. You didn’t say whether you did this yourself or if you made a return trip to the dentist, and I’m not sure whether this was a loose piece of bone or a sharp edge that was firmly attached to the underlying bone. Dentists should try to remove any loose pieces of bone that result from an extraction, though if they don’t, it isn’t really a serious situation. Sharp edges can surface during the healing process, and that is quite normal. When the tooth is removed, the socket will have a sharp edge to it. You don’t notice it because the gum tissue is over it, but as it heals, the gum can shrink down and the sharp edge can then be on the surface. If it is enough of a problem, the dentist can smooth it over or clip it.
I’m not convinced that your dentist did anything wrong here. But having said that, it doesn’t look like you are a good match for this dentist. When you had such a problem getting numb, that indicates to me that you need some type of relaxant – nitrous oxide gas or an oral sedative. It appears that this dentist didn’t have this at his or her disposal to offer you. You could be better served by a dentist who has these additional tools available.
Note: Gail sent me a follow-up e-mail with some more details about her experience and another question. See the follow-up post to Twelve shots of novocain to get me numb.
|We thank our advertisers who help fund this site.|
About David A. Hall
Dr. David A. Hall was one of the first 40 accredited cosmetic dentists in the world. He practiced cosmetic dentistry in Iowa, and in 1990 earned his accreditation with the American Academy of Cosmetic Dentistry. He is now president of Infinity Dental Web, a company in Mesa, Arizona that does advanced internet marketing for dentists.
Leave a Reply